Advertisement

Computing Elliptic Curves over \(\mathbb{Q}\): Bad Reduction at One Prime

  • Michael A. BennettEmail author
  • Andrew Rechnitzer
Chapter
Part of the Fields Institute Communications book series (FIC, volume 79)

Abstract

We discuss a new algorithm for finding all elliptic curves over \(\mathbb{Q}\) with a given conductor. Though based on (very) classical ideas, this approach appears to be computationally quite efficient. We provide details of the output from the algorithm in case of conductor p or p 2, for p prime, with comparisons to existing data.

Keywords

Elliptic curves Cubic forms Invariant theory 

MSC codes

Primary 11G05 11D25 11D59 Secondary 11E76 11Y50 11Y65 

References

  1. 1.
    M. K. Agrawal, J. H. Coates, D. C. Hunt and A. J. van der Poorten, Elliptic curves of conductor 11, Math. Comp. 35 (1980), 991–1002.MathSciNetzbMATHGoogle Scholar
  2. 2.
    K. Belabas. A fast algorithm to compute cubic fields, Math. Comp. 66 (1997), 1213–1237.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    K. Belabas and H. Cohen, Binary cubic forms and cubic number fields, Organic Mathematics (Burnaby, BC, 1995), 175–204. CMS Conf. Proc., 20 Amer. Math. Soc. 1997.Google Scholar
  4. 4.
    M. A Bennett and A. Ghadermarzi, Mordell’s equation: a classical approach, L.M.S. J. Comput. Math. 18 (2015), 633–646.Google Scholar
  5. 5.
    M. A. Bennett and A. Rechnitzer, Computing elliptic curves over \(\mathbb{Q}\), submitted for publication.Google Scholar
  6. 6.
    W. E. H. Berwick and G. B. Mathews, On the reduction of arithmetical binary cubic forms which have a negative determinant, Proc. London Math. Soc. (2) 10 (1911), 43–53.Google Scholar
  7. 7.
    B. J. Birch and W. Kuyk (Eds.), Modular Functions of One Variable IV, Lecture Notes in Math., vol. 476, Springer-Verlag, Berlin and New York, 1975.Google Scholar
  8. 8.
    W. Bosma, J. Cannon, and C. Playoust. The Magma algebra system. I. The user language, J. Symbolic Comput., 24 (1997), 235–265. Computational algebra and number theory (London, 1993).Google Scholar
  9. 9.
    C. Breuil, B. Conrad, F. Diamond and R. Taylor, On the Modularity of Elliptic Curves over \(\mathbb{Q}\) : Wild 3-adic Exercises, J. Amer. Math. Soc. 14 (2001), 843–939.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    A. Brumer and O. McGuinness, The behaviour of the Mordell-Weil group of elliptic curves, Bull. Amer. Math. Soc. 23 (1990), 375–382.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    A. Brumer and J. H. Silverman, The number of elliptic curves over \(\mathbb{Q}\) with conductorN, Manuscripta Math. 91 (1996), 95–102.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    J. Coates, An effectivep-adic analogue of a theorem of Thue. III. The diophantine equationy 2 = x 3 + k, Acta Arith. 16 (1969/1970), 425–435.Google Scholar
  13. 13.
    F. Coghlan, Elliptic Curves with Conductor 2m3n, Ph.D. thesis, Manchester, England, 1967.Google Scholar
  14. 14.
    J. Cremona, Elliptic curve tables, http://johncremona.github.io/ecdata/
  15. 15.
    J. Cremona, Algorithms for modular elliptic curves, second ed., Cambridge University Press, Cambridge, 1997. Available online at http://homepages.warwick.ac.uk/staff/J.E.Cremona/book/fulltext/index.html
  16. 16.
    J. Cremona, Reduction of binary cubic and quartic forms, LMS J. Comput. Math. 4 (1999), 64–94.MathSciNetzbMATHGoogle Scholar
  17. 17.
    J. Cremona and M. Lingham, Finding all elliptic curves with good reduction outside a given set of primes, Experiment. Math. 16 (2007), 303–312.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    H. Davenport, The reduction of a binary cubic form. I., J. London Math. Soc. 20 (1945), 14–22.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    H. Davenport, The reduction of a binary cubic form. II., J. London Math. Soc. 20 (1945), 139–147.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    H. Davenport and H. Heilbronn, On the density of discriminants of cubic fields. II., Proc. Roy. Soc. London Ser. A. 322 (1971), 405–420.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    B. Edixhoven, A. de Groot and J. Top, Elliptic curves over the rationals with bad reduction at only one prime, Math. Comp. 54 (1990), 413–419.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    N. D. Elkies, How many elliptic curves can have the same prime conductor?, http://math.harvard.edu/~elkies/condp_banff.pdf
  23. 23.
    N. D. Elkies, and M. Watkins, Elliptic curves of large rank and small conductor, Algorithmic number theory, 42–56, Lecture Notes in Comput. Sci., 3076, Springer, Berlin, 2004.Google Scholar
  24. 24.
    T. Hadano, On the conductor of an elliptic curve with a rational point of order 2, Nagoya Math. J. 53 (1974), 199–210.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    B. Haible, CLN, a class library for numbers, available from http://www.ginac.de/CLN/
  26. 26.
    H. Hasse, Arithmetische Theorie der kubischen Zahlköper auf klassenkörpertheoretischer Grundlage, Math. Z. 31 (1930), 565–582.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    C. Hermite, Note sur la réduction des formes homogènes à coefficients entiers et à deux indétermineées, J. reine Angew. Math. 36 (1848), 357–364.MathSciNetCrossRefGoogle Scholar
  28. 28.
    C. Hermite, Sur la réduction des formes cubiques à deux indéxtermineées, C. R. Acad. Sci. Paris 48 (1859), 351–357.Google Scholar
  29. 29.
    G. Julia, Étude sur les formes binaires non quadratiques à indéterminďes rélles ou complexes, Mem. Acad. Sci. l’Inst. France 55 (1917), 1–293.Google Scholar
  30. 30.
    J.-F. Mestre and J. Oesterlé. Courbes de Weil semi-stables de discriminant une puissancem-ième, J. reine angew. Math 400 (1989), 173–184.MathSciNetzbMATHGoogle Scholar
  31. 31.
    G. L. Miller, Riemann’s hypothesis and tests for primality in Proceedings of seventh annual ACM symposium on Theory of computing, 234–239 (1975).Google Scholar
  32. 32.
    L. J. Mordell, The diophantine equationy 2k = x 3, Proc. London. Math. Soc. (2) 13 (1913), 60–80.Google Scholar
  33. 33.
    L. J. Mordell, Diophantine Equations, Academic Press, London, 1969.zbMATHGoogle Scholar
  34. 34.
    T. Nagell, Introduction to Number Theory, New York, 1951.Google Scholar
  35. 35.
    O. Neumann, Elliptische Kurven mit vorgeschriebenem Reduktionsverhalten II, Math. Nach. 56 (1973), 269–280.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    I. Papadopolous, Sur la classification de Néron des courbes elliptiques en caractéristique résseulé 2 et 3, J. Number Th. 44 (1993), 119–152.CrossRefGoogle Scholar
  37. 37.
    The PARI Group, Bordeaux. PARI/GP version 2.7.1, 2014. available at http://pari.math.u-bordeaux.fr/.
  38. 38.
    A. Pethő, On the resolution of Thue inequalities, J. Symbolic Computation 4 (1987), 103–109.MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    A. Pethő, On the representation of 1 by binary cubic forms of positive discriminant, Number Theory, Ulm 1987 (Springer LNM 1380), 185–196.Google Scholar
  40. 40.
    M. O. Rabin, Probabilistic algorithm for testing primality, J. Number Th. 12 (1980) 128–138.MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    B. Setzer, Elliptic curves of prime conductor, J. London Math. Soc. 10 (1975), 367–378.MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    I. R. Shafarevich, Algebraic number theory, Proc. Internat. Congr. Mathematicians, Stockholm, Inst. Mittag-Leffler, Djursholm (1962), 163–176.Google Scholar
  43. 43.
    J. P. Sorenson and J. Webster, Strong Pseudoprimes to Twelve Prime Bases, arXiv preprint arXiv:1509.00864.Google Scholar
  44. 44.
    V. G. Sprindzuk, Classical Diophantine Equations, Springer-Verlag, Berlin, 1993.CrossRefzbMATHGoogle Scholar
  45. 45.
    W. Stein and M. Watkins, A database of elliptic curve – first report, Algorithmic Number Theory (Sydney, 2002), Lecture Notes in Compute. Sci., vol. 2369, Springer, Berlin, 2002, pp. 267–275.Google Scholar
  46. 46.
    N. Tzanakis and B. M. M. de Weger, On the practical solutions of the Thue equation, J. Number Theory 31 (1989), 99–132.MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    N. Tzanakis and B. M. M. de Weger, Solving a specific Thue-Mahler equation, Math. Comp. 57 (1991) 799–815.MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    N. Tzanakis and B. M. M. de Weger, How to explicitly solve a Thue-Mahler equation, Compositio Math., 84 (1992), 223–288.MathSciNetzbMATHGoogle Scholar
  49. 49.
    B. M. M. de Weger, Algorithms for diophantine equations, CWI-Tract No. 65, Centre for Mathematics and Computer Science, Amsterdam, 1989.Google Scholar
  50. 50.
    B. M. M. de Weger, The weighted sum of twoS-units being a square, Indag. Mathem. 1 (1990), 243–262.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada

Personalised recommendations